Alert archive / Illinois / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 162, NWS Lincoln, IL

August 17, 2019Clay County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 17, 2019, 8:06 PM CDT for Clay County, Illinois. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2019, 8:06 PM CDT (01:06 UTC)
Expired
Aug 17, 2019, 8:45 PM CDT
In force
39 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Clay County, IL

The radar

The Evansville,IN radar (KVWX), 93 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1288 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

698 
WUUS53 KILX 180106
SVRILX
ILC025-180145-
/O.NEW.KILX.SV.W.0162.190818T0106Z-190818T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
806 PM CDT Sat Aug 17 2019

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Western Clay County in south central Illinois...

* Until 845 PM CDT.

* At 806 PM CDT, a severe thunderstorm was located near Iola, or 12
  miles northwest of Flora, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Flora, Louisville, Bible Grove, Iola, Oskaloosa and Hord. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3869 8870 3887 8869 3891 8839 3865 8839
TIME...MOT...LOC 0106Z 259DEG 15KT 3879 8865 

HAIL...1.00IN
WIND...60MPH
 
$$

Deubelbeiss
2 follow-up statements
251 
WWUS53 KILX 180125
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
825 PM CDT Sat Aug 17 2019

ILC025-180145-
/O.CON.KILX.SV.W.0162.000000T0000Z-190818T0145Z/
Clay-
825 PM CDT Sat Aug 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL CLAY COUNTY...

At 825 PM CDT, a severe thunderstorm was located near Iola, or 10
miles northwest of Flora, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Louisville, Bible Grove, Iola, Oskaloosa and Hord. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3887 8869 3891 8839 3870 8839 3874 8870
TIME...MOT...LOC 0125Z 256DEG 14KT 3881 8857 

HAIL...1.00IN
WIND...60MPH
 
$$

Deubelbeiss
349 
WWUS53 KILX 180144
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
844 PM CDT Sat Aug 17 2019

ILC025-180153-
/O.EXP.KILX.SV.W.0162.000000T0000Z-190818T0145Z/
Clay-
844 PM CDT Sat Aug 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLAY COUNTY WILL
EXPIRE AT 845 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty 
winds are still possible with this thunderstorm and additional 
thunderstorms are possible over the next couple hours.

LAT...LON 3887 8869 3891 8839 3870 8839 3874 8870
TIME...MOT...LOC 0143Z 259DEG 15KT 3882 8849 

$$

Deubelbeiss

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 7:49 PM CDT, 17 minutes earlier.

Area forecast discussion, Aug 17, 7:49 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
749 PM CDT Sat Aug 17 2019

.SYNOPSIS...
Issued at 309 PM CDT Sat Aug 17 2019

Thunderstorms moved across central Illinois during the morning
hours. Through the afternoon, mostly cloudy skies were the rule
with only a few widely scattered showers seen over the area.
Temperatures were around 80.

Scattered thunderstorms are again expected to develop tonight,
moving southeast over the region through the morning hours. More
scattered storms will be possible on Sunday. Highs on Sunday will
be in the mid 80s

&&

.UPDATE...
Issued at 748 PM CDT Sat Aug 17 2019

Monitoring some explosive convection just south of the CWA and
east of St Louis this evening. Some of these storms may spread
into southeast counties of the CWA south of I-70 during the
evening hours. Corridor of mid to upper 70 dew points with
temperatures in the 80s is contributing to an axis of 3000+ J/kg
MLCAPE this evening while latest SPC RAP mesoanalysis indicates
that 30-35 kts of deep layer shear is in place across the area.
This should support strong to possible severe storms in the area,
though fairly nebulous forcing over the area should help to keep
coverage isolated to widely scattered. Will have to monitor storms
closely over the next couple hours, then anticipate coverage to
further diminish as the boundary layer stabilizes after sunset.
No significant changes in thinking for storms redeveloping to the
west tonight, with storms still expected to move into the area
late tonight into early Sunday.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 309 PM CDT Sat Aug 17 2019

Storms moved off to the east in the morning hours as jet max aloft
pulled to the east into southeast MI-northern OH. Airmass has
shown some signs of reloading as MUCAPES in the 2000 range over
central sections. However lack of forcing has kept only few
showers during the day.

Aloft, the main upper level short wave/trof seen in moisture
channel data now into MT to western WY and this will continue its
eastward movement tonight. Ahead of system, diflence aloft progged
to strengthen and coupled with the 850mb moisture transport seen
in SPC meso analysis already feeding northward from KS into NE.
Expect convection to fire in the advection region, and advect to
the east southeast, with the main convection moving into IL late
tonight, but further to the north than today. Problems are that
the short range convective models are different in the positioning
of the storms moving into the area, with strengthen, timing and
movement. These factors complicate the forecast and so tried to go
with a middle of the road, more generic chance of storms at this
time.

For Sunday, expect storms that develop to track over area, mainly
during the morning hours, with some minor afternoon redevelopment
possible, similar to today.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 309 PM CDT Sat Aug 17 2019

Only significant feature is the the frontal boundary that finally
tries to move through on Tuesday into Wednesday, with scattered
storms possible during that period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 636 PM CDT Sat Aug 17 2019

Yet another tricky forecast on tap this evening with thunderstorm
chances comprising the main forecast challenge. Unstable
conditions are in place across the region, though tempered
slightly across central Illinois with cloud cover in place. While
cannot completely rule out an isolated pop-up thunderstorm across
central Illinois this evening, it remains a low likelihood to
directly impact the terminals. Better chances for showers and
thunderstorms will occur late tonight into Sunday morning as
another thunderstorm complex is progged to form over the plains
and race east overnight. As has been the case the past couple
nights, there remains quite a bit of uncertainty in the precise
track of this system, and several models now hint that storms may
stay north of the terminals altogether. Given the uncertainty,
will maintain a VCTS mention during the most likely window of
storms for the area. If confidence increases in storms moving
across central Illinois as opposed to northern Illinois, a tempo
or prevailing TSRA will need to be introduced into the forecast.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Deubelbeiss
SYNOPSIS...Goetsch
SHORT TERM...Goetsch
LONG TERM...Goetsch
AVIATION...Deubelbeiss
Hazardous weather outlook, Aug 17, 3:34 PM CDT, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
334 PM CDT Sat Aug 17 2019

ILZ027>031-036>038-040>057-061>063-181100-
Cass-Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas-
Edgar-Fulton-Knox-Logan-Macon-Marshall-Mason-McLean-Menard-Morgan-
Moultrie-Peoria-Piatt-Sangamon-Schuyler-Scott-Shelby-Stark-
Tazewell-Vermilion-Woodford-
334 PM CDT Sat Aug 17 2019

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible late this afternoon and
evening. Some of the storms may contain frequent lightning and
locally heavy downpours, as well as potential for large hail and
locally damaging wind gusts. Additional thunderstorms are possible
late tonight. Damaging wind gusts are the main threat overnight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Periodic scattered thunderstorms are possible Sunday through
Wednesday. Strong storms are possible on Sunday, with gusty winds
and hail possible.

Hot and humid conditions will set up over the area Tuesday, when
afternoon heat indices of 100 to 105 degrees are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening or tonight.

ILZ066>068-071>073-181100-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
334 PM CDT Sat Aug 17 2019

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

There is a slight chance for isolated thunderstorms through this
evening. Any storms that do form could be strong with large hail
and locally damaging wind gusts.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Scattered thunderstorms are possible Sunday through Wednesday
night. Strong storms are possible on Sunday, with gusty winds and
hail possible.

Hot and humid conditions will set up over the area Tuesday, when
afternoon heat indices of 100 to 105 degrees are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening.

37

In the hours before

Local storm report, Aug 17, 2:12 PM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
212 PM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     TSTM WND DMG     LINCOLN                 40.15N 89.37W
08/17/2019                   LOGAN              IL   NWS EMPLOYEE

            BROKEN TREE LIMB DAMAGED POWER LINE ON ADAMS STREET

&&

37
Local storm report, Aug 17, 3:16 PM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
316 PM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       DECATUR AIRPORT         39.83N 88.87W
08/17/2019  M1.36 INCH       MACON              IL   ASOS

            RAINFALL THE PAST 6 HOURS

0100 PM     HEAVY RAIN       PEORIA INTERNATIONAL AI 40.67N 89.68W
08/17/2019  M1.34 INCH       PEORIA             IL   ASOS

            RAINFALL THE PAST 6 HOURS

&&

LAUFENBERG
Special weather statement, Aug 17, 7:57 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Lincoln IL
757 PM CDT Sat Aug 17 2019

ILZ066-071-180145-
Clay-Effingham-
757 PM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR CLAY AND SOUTHEASTERN EFFINGHAM
COUNTIES UNTIL 845 PM CDT...

At 756 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Edgewood to near Stephen Forbes Station.
Movement was east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Flora, Louisville, Dieterich, Edgewood, Bible Grove, Iola, Mason,
Oskaloosa, Elliotstown and Hord.

This includes Interstate 57 between mile markers 145 and 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3869 8870 3882 8870 3897 8865 3906 8837
      3866 8837
TIME...MOT...LOC 0056Z 240DEG 22KT 3892 8858 3876 8869

Deubelbeiss

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:57 PM CDTSpecial Weather StatementILXClay48 min
Aug 17, 8:48 PM CDTSpecial Weather StatementILXEffingham42 min
Aug 17, 9:28 PM CDTSpecial Weather StatementILXClark32 min
Aug 17, 9:33 PM CDTSevere Thunderstorm WarningILXClark28 min
Aug 18, 3:41 PM CDTSpecial Weather StatementILXVermilion64 min
Aug 18, 3:47 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion58 min
Aug 18, 5:03 PM CDTFlash Flood WarningILXVermilion3 hr
Aug 18, 5:08 PM CDTSevere Thunderstorm WarningILXEdgar54 min
Aug 18, 5:40 PM CDTFlash Flood WarningILXEdgar3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.